Fixed drug eruption (FDE) is a cutaneous drug reaction which occurs repeatedly at a given mucocutaneous site after exposure to the causative agent. Lesions typically occur on extremities, oral mucosa and genital skin. Quinine is a common food additive and is recognised as a rare cause of FDE. We report a case of FDE with oral and genital lesions presenting to a sexual health clinic due to quinine contained in tonic water.
Statistics from Altmetric.com
A 20-year-old male student presented to the sexual health clinic with a 2-year history of recurring lip lesions. He reported four previous episodes that spontaneously resolved after approximately 1 week's duration. On this occasion, there were concurrent penile and lip lesions. He reported a tingling sensation at oral and genital sites prior to the appearance of visible lesions.
His past medical history was unremarkable and he denied taking any medications in the last 6 months, including antibiotics and analgesics. He reported two female sexual partners in the last 3 months and 100% condom use. He had observed that the previous episodes of oral lesions were preceded by consumption of gin and tonic. On this presentation, he reported drinking approximately 15 vodka and tonics within 24 h prior to the onset of symptoms.
On examination, he was noted to have five crusted lip erosions and erythema over the right dorsal tongue border (figure 1). There was a well marginated, sloughed, penile erosion over the distal shaft and glans in a butterfly shape (figures 2 and 3). No fissuring, vesicles or papules were identified. There was no associated lymphadenopathy or urethral discharge.
Swabs for herpes simplex PCR were taken and urine was tested for Chlamydia trachomatis and Neisseria gonorrhoea via nucleic acid amplification testing. Serological testing for syphilis and HIV was also performed. A presumptive diagnosis of fixed drug eruption (FDE) secondary to quinine was made. The patient was referred to the dermatology unit who agreed with the initial assessment. The erosions healed within 10 days following avoidance of quinine and use of paraffin ointment and soap substitute for washing. Residual postinflammatory hyperpigmentation was evident at the site of the oral lesions.
Subsequent quinine challenge 3 months later with three tonics, approximately 250 mL each, reproduced the eruption. A skin biopsy was performed which showed superficial and deep perivascular dermatitis with mild interface lymphohistiocytic inflammation and spongiosis, consistent with a diagnosis of FDE.
FDE is an adverse mucocutaneous reaction that occurs at the same site after each exposure to the causative agent. It typically presents with well demarcated, erythematous or violaceous plaques and can be associated with burning and discomfort at the site.1 ,2 The lesions may appear up to 2 weeks after the initial exposure. On subsequent exposures the reaction can occur within hours.3 Resolution occurs spontaneously over 1–3 weeks following drug withdrawal, and commonly leaves residual hyperpigmentation.1 ,2 Eruptions characteristically occur at the same location; however, additional lesions may develop elsewhere upon re-exposure. FDE may present on any site of the body but has a tendency to occur on extremities, lips and genitals.
Many drugs have been found to induce FDE. The most frequently implicated include antibiotics, particularly co-trimoxazole, as well as NSAIDs and paracetemol.4 ,5 Fixed eruptions due to foods are also reported including reactions to strawberries, peas and ‘cheese crisps’.3 ,6
Reports of quinine induced FDEs are rare. In 2003, Asero was the first to report a case of FDE due to quinine contained in tonic water. In this case, oral quinine sulfate challenge reproduced characteristic lesions on lip, extremities and trunk.7 Cases which exhibit positive skin patch testing have also been reported.1 ,8 In 2009, Gázquez et al9 presented a case with both cutaneous and mucosal skin involvement. Involvement of the external genitalia has been reported once previously by Ohira et al.2
Quinine is derived from Cinchona plant and is used as a bitter flavouring agent in many commercially available soft drinks, including tonic water. Medicinally, quinine has been used in various forms for treatment of malaria, inflammatory conditions and muscle cramps. In addition to FDE, quinine has also been reported to cause cardiac arrhythmias, thrombocytopenia and severe hypersensitivity reactions.10
Treatment is through avoidance of the causative drug and chemically related substances. There is no published evidence suggesting an increased risk of FDE occurring with unrelated agents. Symptomatic treatment with antihistamines and topical steroids is sometimes employed; however, their efficacy has not been evaluated in clinical trials.
This case highlights the importance of recognising non-STD illnesses which may present to sexual health clinics, and reminds physicians of the need to consider medication and environmental exposure in the aetiology of pathologies.
Fixed drug eruption is an important differential diagnosis in conditions affecting oral and genital skin.
Fixed drug eruption can be associated with a variety of medication and food exposures, including quinine.
Identification and avoidance of the precipitating agent will prevent future episodes of fixed drug eruption.
Handling editor Jackie A Cassell
Contributors EL-E and AMW suggested and planned the article. Data were collected by EL-E, AMW and AW. Literature review was conducted by EL-E. All authors contributed to drafting and revision of intellectual content, including final approval.
Competing interests None.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.